Article Text

PDF

Agranulocytosis associated with sulphasalazine therapy
  1. P. Cochrane,
  2. P. Atkins,
  3. S. Ehsanullah

    Abstract

    A case report of a patient with agranulocytosis associated with sulphasalazine therapy is described. Recovery followed supportive therapy and withdrawal of the drug. Investigations including tests for leucocyte antibodies, the presence of which might have suggested an immunological cause for the drug reaction, were negative; an acetylation study, however, characterized the patient as a ‘slow’ acetylator phenotype, suggesting that the drug reaction was more likely to have been toxic in nature. It is suggested that acetylation studies be performed in patients who have previously shown serious side effects to sulphasalazine to assess the incidence of ‘slow’ acetylators.

    Statistics from Altmetric.com

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.